Florida, 2010

Flash Flooding and Hail in Florida, January 21, 2010

January 21, 2010 · NWS TAE · 13 events in 7 counties and zones

Thunderstorms produced sporadic large hail and damaging winds, along with more widespread flooding through the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Thunderstorms produced sporadic large hail and damaging winds, along with more widespread flooding through the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 21, 3:00 AM EST, 1 hour earlier.

Area forecast discussion, Jan 21, 3:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 AM EST THU JAN 21 2010

...TORNADO WATCH FOR SE ALA...FL PANHANDLE AND WRN MOST BIG BEND
   AND ADJACENT WATERS UNTIL 10 AM EST (9 AM CST) TODAY...

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF LOCAL AREA
   TODAY...

...HIGH SURF ADVISORY IN EFFECT WALTON TO GULF COASTS...

...FLOOD WATCH FOR INLAND PANHANDLE...SE ALA AND NRN TIER COUNTIES
   OF GA UNTIL 4 PM EDT...

...SMALL CRAFT ADVISORY IN EFFECT...

.SYNOPSIS...
NOTABLE LOW LEVEL WAA/MOIST ADVECTION HAS RESULTED IN INCREASE IN
TSTM/HAIL DEVELOPMENT DURING OVERNIGHT HOURS. DESPITE WEAK
INSTABILITY (WEAK NEAR-SURFACE INVERSION N OF FRONT) AND MODERATE
DEW POINTS...CAPES ARE AROUND 1000 J/KG...STRONG 40-50KT SHEAR AND
LOW WET BULBS SUPPORTING UPDRAFT ROTATION AND ISOLATED SEVERE HAIL
ACROSS PANHANDLE COAST AND ADJACENT WATERS. HOWEVER JUICY DEWPOINTS
ONLY AS FAR WEST AS PENSACOLA AND THEY SHOULD BE TRANSLATING EWD
NEXT FEW HOURS. THE TORNADO THREAT IS MORE MARGINAL AS STORMS
LARGELY ELEVATED DUE TO A MUCH MORE STABLE BOUNDARY LAYER.

AT UPPER LEVELS...
THE CONUS PATTERN IS MARKED BY NOTABLE AMPLIFICATION. THIS IS
HIGHLIGHTED BY A BROAD UPPER TROUGH ALONG W COAST PROGGED TO MOVE
ACROSS THE GREAT BASIN AND NORTHWEST MEXICO TODAY. ASSOCD VERY
STRONG UPPER JET LIKELY TO CONTINUE DEVELOPING EASTWARD ACROSS THE
SOUTHERN TIER OF THE U.S REACHING THE SOUTH ATLANTIC SEABOARD
TONIGHT. DOWNSTREAM... RIDGING IS EXPECTED TO BUILD THROUGH THE
SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. FURTHER DOWNSTREAM...A
INCREASINGLY NEGATIVELY-TILTED MID-LEVEL TROUGH ACROSS SCNTRL
PLAINS/E TX WILL CLOSE INTO A LOW OVER ERN OK/WRN AR BY SUNRISE THEN
SHIFTING ENE THROUGH PARTS OF THE LOWER OHIO/TENNESSEE VALLEYS AND
NRN GULF REGION. SYSTEM ACCOMPANIED BY 90 METER/12-HR HEIGHT FALLS
AND AN 80+ KT WLY MID-LVL JET. IT WILL PASS BY N/NE OR THE AREA
TONIGHT. UNTIL THEN...MOIST DEEP SOUTHWEST FLOW DEVELOPING OVER THE
REGION AHEAD OF THE MAIN SYSTEM WILL BOOST UP PWAT.  HIGH THETA-E
AIR INCREASING OVER THE GULF COAST WITH SOUTH WINDS INCREASING WILL
AID IN STRONG LOW LEVEL WIND SHEAR AND HIGH HELICITY AND THIS WILL
BE THE MAIN FOCUS OF LOCAL ENERGY TODAY.

BEGINNING ON FRI...THE LOW WILL BE PULLING OFF THE MID ATLANTIC
COAST WITH PROGRESSIVE WEATHER PATTERN EXPECTED HIGHLIGHTED BY A
RIDGE BUILDING OVER THE ERN U.S. FROM FL TO THE GREAT LAKES ON
SATURDAY.

AT LOWER LEVELS...
THE SURFACE REFLECTION OF ABOVE SHORTWAVE IS LOCATED OVER THE ERN
TX/OK PANHANDLE. AS THE UPSTREAM TROUGH CONTINUES TO CROSS
TX/OK...SFC LOW WILL DEEPEN AND TRACK INTO SRN AR THIS MORNING. LOW
PROGGED TO WEAKEN AS IT MIGRATES EASTWARD INTO OH VALLEY WITH AN
OCCLUDED FRONT MOVING ENE TO MIDDLE TN AND ERN AL BY SUNSET
TONIGHT.  MEANWHILE...A SECONDARY LOW DEVELOPS ALONG A STALLED
SURFACE COLD FRONT SOMEWHERE ACROSS THE CAROLINA COASTAL PLAIN
TONIGHT. THIS COMBINATION WILL PUSH A COLD FRONT TOWARDS THE CWA.

CLOSER TO HOME...ANALYSIS SHOWS AN INCREASING GRADIENT ACROSS THE
AREA AS HIGH PRESSURE CONTINUES TO MOVE OFFSHORE AND LOW PRESSURE
STRENGTHENS UPSTREAM. A WARM FRONT IS EVOLVING NWD LOCATED FROM JUST
S OF PANHANDLE COAST NWWD THRU SW AL/CNTRL MS TO THE SURFACE LOW.
CURRENT STORMS INVCNTY OF PENSACOLA TEMPORARILY LIMITING NWD RETURN
OF FRONT BUT FRONT SHOULD BEGIN TO MOVE NWD SHORTLY. LOW LEVEL FLOW
WILL CONTINUE TO INCREASE INTO TODAY WITH THE ASCENT PROVIDED BY
LARGE SCALE FORCING FOR ASCENT. 00Z KTAE SOUNDING SHOWS A STABLE
LAYER NEAR THE SURFACE WITH AN INVERSION AT 875 MB. THIS SURFACE
BASED STABILITY WILL NEED TO BE OVERCOME TO SEE AN APPRECIABLE
INCREASE IN SEVERE THREAT...BUT THIS IS EXPECTED TO BE NOTED ON NEXT
SOUNDING.

.SHORT TERM (TODAY-SATURDAY)...
TODAY...THE MAIN CONCERN WILL BE THE SEVERE WEATHER THREAT AS A WARM
FRONT LIFTS NORTH OVER THE AREA AND A COLD FRONT APPROACHES AND
MOVES THROUGH THE AREA FROM WEST TO EAST. LOCAL AIR MASS WILL
GRADUALLY DESTABILIZE INLAND AHEAD OF THE OCCLUDED FRONT ACROSS
PARTS OF CNTRL/SRN AL AND SOUTH OF THE WARM FNT ACROSS SRN GA AND
NRN FL TODAY.

WE WILL ACTUALLY SEE TWO BOUTS OF ACTIVE WEATHER SEPARATED BY A
MODEST BREAK. THE INITIAL BOUT IS ONGOING RESULTING IN WIDESPREAD
SHOWERS AND STORMS CURRENTLY SPREADING ENE OVER THE PANHANDLE WATERS
AND FL PANHANDLE/SE ALA BEFORE MOVING INTO REST OF SRN GA/FL BIG
BEND AREAS LATER TODAY. THIS ROUND OF STORMS ASSOCD WITH WARM FRONT
AND ASSOCD MCS ALONG THE GULF COAST EARLY. LOW LEVEL THETA-E RIDGE
ACTING AS FOCUS FOR HAIL IN MOB CWA WILL STRENGTHEN AND SHIFT EWD AS
UPPER SYSTEM DEEPENS AND SHIFT EWD TO OUR WRN ZONES AROUND SUNRISE.
SURFACE DEWPOINTS HAVE RISEN TO THE LOW 60S JUST W OF WALTON COUNTY
AND THESE WILL TRANSLATE EWD THIS MORNING INCREASINGLY SUPPORTING
SURFACE BASED STORMS. MLCAPES WILL RANGE FROM 500-1000 J/KG. LOW WET
BULBS FAVORS SUPERCELLS WITH LARGE HAIL. BOWING SEGMENTS WITH
DAMAGING THUNDERSTORM WINDS AND HEAVY RAIN ALSO EXPECTED. CANNOT
DISCOUNT TORNADOES. ACTIVITY WILL BE ENHANCED BY INCREASING
DIVERGENCE WITHIN THE NOSE OF A STRONG WLY MID-LVL JET PUNCHING EWD
ALONG THE GULF COAST...ALONG SRN FRINGE OF THE UPR LOW.

A BRIEF BREAK IN SEVERE WX IS EXPECTED THIS MORNING AS CLOUD COVER
AND PRECIPITATION MAY LIMIT DESTABILIZATION. AIDED BY SHALLOW STABLE
LAYER REMNANT OF RECENT COLD SHELF WATER TEMPS. THEN...THE SECOND
ROUND WILL COME VIA AS A SQUALL LINE OF STORMS DEVELOPING ALONG A
COLD FRONT. THE LINE AND ISOLATED STORMS AHEAD OF IT WILL BE IN AN
ENVIRONMENT OF HIGH INSTABILITY AND WIND SHEAR BRINGING. DEEP LAYER
FLOW/SHEAR ASSOCIATED WITH 50-70+ KT WESTERLY 500 MB FLOW...AND A
40-50 KT PRE-COLD FRONTAL SOUTHWESTERLY LOW-LEVEL JET...WILL SUPPORT
A RISK FOR SEVERE STORMS CAPABLE OF PRODUCING LARGE HALE BUT
ESPECIALLY DAMAGING WINDS AND ISOLATED TORNADOES. SW WINDS WILL
INCREASE AS GRADIENT TIGHTENS AND MAY HAVE WIND GUSTS TO 30-35 MPH.
WHILE FRONTAL FORCING MAY PROVIDE SUFFICIENT SUPPORT FOR A WEST-EAST
ADVANCING LINE OF STORMS...DISCRETE STORM DEVELOPMENT ALSO APPEARS
POSSIBLE IN RESPONSE TO BROAD LOW-LEVEL WARM ADVECTION. WITH UPPER
SUPPORT AND LOW LEVEL JET PULLING PROGRESSIVELY NWD (IN RESPONSE TO
STRENGTHENING CAROLINA LOW)...THE SQUALL LINE WILL SLOWLY AND THEN
NOTICEABLY WEAKEN AND BECOME MORE ORIENTED E TO W ACRS THE SE BIG
BEND DURING LATE AFTN WITH STRONG WINDS AND HEAVY RAINS STILL
POSSIBLE.  THIS ACTIVITY WILL GRADUALLY MOVE EWD TO THE COAST
DURING THE EVENING WITH DIMINISHING SVR THREATS AFTER DARK.
___
WE ARE IN A TORNADO WATCH FOR SE ALA/FL PANHANDLE AND WRN MOST FL
BIG BEND THIS MORNING...WITH A SLIGHT RISK FOR TSTMS FOR ALL OUR CWA
WITH AN UPGRADE TO A WATCH LATER THIS MORNING.

STRONG ONSHORE WINDS WILL YIELD HIGH SURF ACROSS THE COASTS FROM
WALTON TO GULF. THEREFORE A HIGH SURF ADVISORY HAS BEEN ISSUED FOR
TODAY.  MAX TEMPS IN LOWER 70S.

IN WAKE OF COLD FRONT...RAIN WILL DECREASE FROM WEST TO EAST THIS
AFTERNOON THROUGH TONIGHT. TOTAL RAINFALL ACCUMULATIONS ARE FORECAST
TO RANGE BETWEEN 2 AND 4 INCHES WITH LOCALIZED 5 INCHES ESPECIALLY
WEST OF APALACHICOLA RIVER. THIS COULD CREATE FLOODING PROBLEMS SO A
FLOOD WATCH HAS BEEN ISSUED FOR INLAND FL PANHANDLE...SE ALA AND NRN
TIER COUNTIES OF GA UNTIL 4 PM EST. ELSEWHERE...LOCALIZED POOR
DRAINAGE FLOODING IS POSSIBLE.

TONIGHT...0-40 NW-SE POP GRADIENT. TEMPS FROM UPPER 40S SE ALA/SW GA
TO MID 50S SE BIG BEND. DRIER AIR WILL BEGIN TO FILL IN ACROSS THE
AREA FROM WEST TO EAST IN THE WAKE OF THE FRONT.

FRIDAY...NO POPS. MAX TEMPS AROUND 70. LOWS IN THE LOW-MID 40S.

SATURDAY...NO POPS. MAX TEMPS FROM NEAR 70 NORTH TO LOW 70S SOUTH.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...A STACKED LOW
PRESSURE SYSTEM WILL BE CENTERED OVER THE MIDWEST SATURDAY NIGHT
WITH THE AXIS OF THE DEEP TROUGH THROUGH THE PLAINS. THE SURFACE AND
UPPER LOW WILL TRACK OVER THE GREAT LAKES SUNDAY NIGHT THROUGH
MONDAY WITH THE UPPER LOW OPENING UP AS THE TROUGH AXIS MOVES TO THE
EAST COAST. MEANWHILE...THE ASSOCIATED SURFACE COLD FRONT WILL
APPROACH OUR REGION SATURDAY NIGHT AND THEN CROSS THE AREA
SUNDAY/SUN NIGHT. SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO
EAST IN ADVANCE OF THE FRONT AND SOME OF THE STORMS MAY BE STRONG TO
SEVERE. IN THE WAKE OF THE FRONT...THE UPPER PATTERN ACROSS OUR
REGION WILL DEAMPLIFY TO BECOME ZONAL TUESDAY AND WEDNESDAY WITH
ANOTHER UPPER TROUGH AND SURFACE FRONT APPROACHING ON THURSDAY.
COLDER TEMPS WILL ALSO RETURN TO THE TRI-STATE REGION TO BEGIN THE
WEEK BUT NO FREEZING TEMPERATURES ARE EXPECTED AT THIS TIME.

&&

.MARINE...WINDS AND SEAS HAVE BEEN INCREASING TO NEAR SCA CRITERIA
WITH FREQUENT GUSTS. THEY SHOULD CONTINUE TO INCREASE TO SCA LEVELS
THIS MORNING SO WILL CONTINUE WITH INHERITED SCA INCLUDING DELAYING
THE ONSET OF SCA OVER THE ERN LEGS AS THE GRADIENT WILL TAKE LONGER
TO TIGHTEN THERE AND THE COOLER SHELF WATERS WILL ACT TO INITIALLY
INHIBIT MIXING. WINDS AND SEAS WILL THEN CONTINUE TO INCREASE TODAY
AHEAD OF THE FRONT AND THEN BEGIN TO DECREASE FROM W TO E FROM THIS
AFTERNOON INTO TONIGHT. IN ADDITION...SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THIS FRONTAL SYSTEM. SOME STORMS MAY BE SEVERE. WINDS AND
SEAS WILL TEMPORARILY DIMINISH FRIDAY THROUGH SATURDAY AS HIGH
PRESSURE AND DRIER AIR MOVES BACK OVERHEAD. ANOTHER COLD FRONT WILL
APPROACH AND MOVE THROUGH THE AREA SUNDAY THROUGH MONDAY WITH
ANOTHER PERIOD OF ADVISORY CONDITIONS POSSIBLE.

&&

.AVIATION...WIDESPREAD RAIN WITH EMBEDDED TSTMS HAVE SPREAD ACROSS
THE ENTIRE REGION EARLY THIS THURSDAY MORNING. SOME OF THE RAIN WILL
BE HEAVY AND SOME OF THE STORMS COULD BE STRONG TO SEVERE. PERIODS
OF IFR/LIFR CIGS/VSBYS WILL ACCOMPANY THE STRONGER CONVECTION AND
ALL TAF SITES INCLUDE TEMPOS FOR TSTMS WITH GUSTY WINDS. ONCE THE
FRONT HAS CLEARED THE AREA THIS AFTERNOON/EARLY EVENING...LOW CIGS
WILL STILL BE POSSIBLE BUT VSBYS SHOULD IMPROVE THROUGH THE
REMAINDER OF THE FORECAST.

&&

.FIRE WX...NO FIRE WEATHER CONCERNS A LEAST UNTIL EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   71  52  71  44  71/  90  20   0  0  10
PANAMA CITY   70  54  68  48  68/  90  10   0  0  10
DOTHAN        71  49  69  44  69/  90  10   0  0  10
ALBANY        70  49  69  42  68/  90  10   0  0  10
VALDOSTA      71  52  70  43  71/  90  20   0  0   0
CROSS CITY    72  57  71  42  73/  90  40  10  0  10
APALACHICOLA  70  54  69  46  70/  90  20  10  0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...HIGH SURF ADVISORY UNTIL 6 PM CST TODAY PANHANDLE COASTS.
GM...SMALL CRAFT ADVISORY FROM 7 AM TO 7 PM EST TODAY GMZ730-765.
     SMALL CRAFT ADVISORY UNTIL 4 AM EST FRI FOR GMZ755-775.
     SMALL CRAFT ADVISORY FROM UNTIL 3 AM CST FRI FOR
     GMZ750-770.

&&

BLOCK/MROCZKA/BARRY
Hazardous weather outlook, Jan 21, 3:45 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 AM EST THU JAN 21 2010

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-220845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
345 AM EST THU JAN 21 2010 /245 AM CST THU JAN 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...TORNADO WATCH FOR SE ALA...FL PANHANDLE...WRN MOST BIG BEND AND
ADJACENT WATERS UNTIL 10 AM EST (9 AM CST) TODAY...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF THE FORECAST
AREA TODAY...

...HIGH SURF ADVISORY IN EFFECT WALTON TO GULF COASTS...

...HIGH RISK FOR RIP CURRENTS TODAY PANHANDLE COASTS...

...SMALL CRAFT ADVISORY IN EFFECT...

...FLOOD WATCH FOR INLAND FL PANHANDLE...SE ALA AND NRN TIER
COUNTIES OF GA UNTIL 4 PM EST...

.DAY ONE...TODAY AND TONIGHT...
THIS WILL BE AN ACTIVE DAY WITH STRONG TO SEVERE THUNDERSTORMS.
THE MORNING HOURS WILL SEE STORMS DEVELOP IN ASSOCIATION WITH A WARM
FRONT LIFTING NORTH OVER THE AREA. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREAT. AFTER A BRIEF BREAK...ANOTHER ROUND OF STORMS WILL
OCCUR WITH THE COLD FRONT AND PRE-FRONTAL SQUALL LINE. THE PRIMARY
THREAT FROM THESE STORMS WILL BE BOWING LINES WITH DAMAGING WINDS
WITH TORNADOES ALSO A POSSIBILITY. THUS THE STORM PREDICTION CENTER
HAS PLACED SOUTHEAST ALABAMA...THE FLORIDA PANHANDLE AND THE
WESTERNMOST BIG BEND UNDER A TORNADO WATCH FOR THIS MORNING. ALL
OF THE FORECAST REMAINS UNDER A SLIGHT RISK FOR SEVERE STORMS.
THIS ACTIVITY WILL DECREASE AND THEN END WEST TO EAST DURING THE
LATE AFTERNOON AND EVENING. WITH UP TO 2 TO 4 INCHES OF RAINFALL
ACCUMULATIONS EXPECTED...FLOODING REMAINS A CONCERN ESPECIALLY
WEST OF THE APALACHICOLA RIVER. THUS A FLOOD ADVISORY IS IN
EFFECT.

WITH STRONG ONSHORE WINDS...HIGH SURF IS EXPECTED ACROSS THE
COASTLINES OF WALTON...BAY AND GULF COUNTIES. THUS A HIGH SURF
ADVISORY WAS ISSUED FOR TODAY. THERE IS ALSO A HIGH RISK FOR RIP
CURRENTS.

INCREASING WINDS AND SEAS WILL CREATE HAZARDOUS MARINE CONDITIONS
JUSTIFYING A SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AFTER THIS SYSTEM EXITS OUR AREA OVERNIGHT TONIGHT AND EARLY
FRIDAY MORNING...ANOTHER BATCH OF FAIR AND VERY MILD WEATHER IS
EXPECTED FOR FRIDAY AND SATURDAY...BEFORE THE NEXT COLD FRONT
THREATENS THE REGION WITH ADDITIONAL SHOWERS AND THUNDERSTORMS ON
SUNDAY OR MORE THAN LIKELY SUNDAY NIGHT INTO MONDAY. SOME OF THESE
STORMS COULD BE STRONG TO SEVERE AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THE ISSUANCE OF THE FIRST
CONVECTIVE WATCH.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Jan 21, 3:39 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 AM EST THU JAN 21 2010

FLZ007>010-210930-
COASTAL WALTON-HOLMES-INLAND WALTON-WASHINGTON-
239 AM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HOLMES...WALTON AND
WASHINGTON COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 330 AM CST

AT 235 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST
OF GENEVA TO DE FUNIAK SPRINGS TO 10 MILES SOUTHWEST OF DE FUNIAK
SPRINGS. THIS LINE OF STORMS WAS MOVING EAST AT AROUND 40 MPH.

PEOPLE IN HOLMES...NORTHEASTERN WALTON AND NORTHWESTERN WASHINGTON
COUNTIES...INCLUDING THE CITIES OF DE FUNIAK SPRINGS...BONIFAY AND
VERNON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WIND GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA

The radar

The Tallahassee radar (KTLH), 40 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood, 3 hail. Local standard time, as filed.

Flash Flood, Wakulla

When
January 21, 4:00 AM EST to 2:00 PM EST
Where
Wakulla County, 0.44 mi NW of Sopchoppy to 22.42 mi SW of Sanborn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.065, -84.485

Heavy rain produced flash flooding over many areas across northwest FL and the adjacent panhandle. Wakulla county reported 6-7 inches of rain during the mid to late morning, with 3-6 inches across most of the region beginning late Wednesday night (Jan. 20th). There were widespread reports of flooded roadways, with water in some homes in Wakulla county. FSU campus in Tallahassee reported 50-60 cars flooded. Two hikers were stranded and clinging to trees along the Florida Trail near Freeport in Walton county.

Flash Flood, Leon

When
January 21, 4:00 AM EST to 2:00 PM EST
Where
Leon County, 68.67 mi WSW of Bloxham to 54.03 mi WNW of Bloxham
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.184, -85.748

Heavy rain produced flash flooding over many areas across northwest FL and the adjacent panhandle. Wakulla county reported 6-7 inches of rain during the mid to late morning, with 3-6 inches across most of the region beginning late Wednesday night (Jan. 20th). There were widespread reports of flooded roadways, with water in some homes in Wakulla county. FSU campus in Tallahassee reported 50-60 cars flooded. Two hikers were stranded and clinging to trees along the Florida Trail near Freeport in Walton county.

Flash Flood, Walton

When
January 21, 4:00 AM CST to 2:00 PM CST
Where
Walton County, 3.84 mi WNW of Inlet Beach to 59.01 mi N of Darlington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.297, -86.056

Heavy rain produced flash flooding over many areas across northwest FL and the adjacent panhandle. Wakulla county reported 6-7 inches of rain during the mid to late morning, with 3-6 inches across most of the region beginning late Wednesday night (Jan. 20th). There were widespread reports of flooded roadways, with water in some homes in Wakulla county. FSU campus in Tallahassee reported 50-60 cars flooded. Two hikers were stranded and clinging to trees along the Florida Trail near Freeport in Walton county.

Flash Flood, Bay

When
January 21, 4:00 AM CST to 2:00 PM CST
Where
Bay County, 37.51 mi N of Pine Log to 1.63 mi NNE of Betts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.942, -85.869

Heavy rain produced flash flooding over many areas across northwest FL and the adjacent panhandle. Wakulla county reported 6-7 inches of rain during the mid to late morning, with 3-6 inches across most of the region beginning late Wednesday night (Jan. 20th). There were widespread reports of flooded roadways, with water in some homes in Wakulla county. FSU campus in Tallahassee reported 50-60 cars flooded. Two hikers were stranded and clinging to trees along the Florida Trail near Freeport in Walton county.

Thunderstorm Wind, Jackson

When
January 21, 7:00 AM CST
Where
Jackson County, Alford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.690, -85.390

Trees and power lines reported down.

Thunderstorm Wind, Jackson

When
January 21, 7:00 AM CST
Where
Jackson County, Greenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.870, -85.160

Trees and power lines reported down.

Hail, Wakulla

When
January 21, 8:25 AM EST
Where
Wakulla County, Sopchoppy
Measured
1 in hail
Reported by
Public
Coordinates
30.060, -84.480

Hail, Wakulla

When
January 21, 8:37 AM EST
Where
Wakulla County, 0.91 mi NE of Crawfordville
Measured
1.75 in hail
Reported by
Public
Coordinates
30.180, -84.360

Thunderstorm Wind, Wakulla

When
January 21, 9:00 AM EST
Where
Wakulla County, Crawfordville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.170, -84.370

Over 49000 customers withouth power in the Talquin Electric COOP area, primarily in Wakulla County.

Thunderstorm Wind, Madison

When
January 21, 10:10 AM EST
Where
Madison County, 3.65 mi SE of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.430, -83.590

Tree down along I-10 at mile marker 245.

Thunderstorm Wind, Leon

When
January 21, 10:30 AM EST
Where
Leon County, 0.6 mi E of Florida State University (Fsu)
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.440, -84.280

Tree down near intersection of Mahan Dr. and Blairstone Rd.

Hail, Wakulla

When
January 21, 10:40 AM EST
Where
Wakulla County, 3 mi E of Wakulla Springs
Measured
1 in hail
Reported by
Public
Coordinates
30.230, -84.250

Thunderstorm Wind, Taylor

When
January 21, 12:10 PM EST
Where
Taylor County, Perry
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.110, -83.580

Several trees reported down near Johnson Rd. and highway 221.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229455, 229456, 229457, 229458, 228967, 228968, 225620, 228957, 228959, 228960, 228961, 228958, 228962.